Tornadoes · United States · Virginia · 2021
EF2 tornado, Luttrellville to Lake, Virginia, May 3, 2021
From Luttrellville to Lake, this EF2 tornado ran 4.4 miles across Northumberland County on May 3, 2021, touching down at 3:01 PM EDT and reaching 250 yards wide. It killed nobody, and did $500,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mphthis tornado
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF2
- Date
- May 3, 2021
- Touchdown
- 3:01 PM EDT (19:01 UTC)
- Lifted
- 3:03 PM EDT (19:03 UTC)
- On the ground
- 2 minutes
- Path length
- 4.4 miles (7.1 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- County
- Northumberland County
- Touchdown point
- 37.956, -76.575
- Lift-off point
- 37.980, -76.500
- Record number
- 2105031301-01
The damage survey
9 damage points were recorded along this path by NWS AKQ, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 115 mph.
- Surrounding structures show no visible damage by
- Multiple trees uprooted numerous snapped off.
- Numerous trees down. Some uprooted others snapped.
- 1” diameter limb impaled thru roof in house in distance.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered severe thunderstorms associated with a warm front produced a tornado across portions of the Virginia Northern Neck.
A tornado touched down along Richmond Road (Route 360) just southwest of Callao. The tornado was EF0 intensity at its beginning as it tracked northeast crossing Lakeside Drive just east of Callao. The tornado then crossed Northumberland Highway (Route 360), intensifying as it approached Chambers Lane. The tornado quickly reached EF2 intensity as it crossed Chambers Lane destroying one home and damaging several others. The destroyed home was built in the 1970s and based on builder inspector data was constructed to withstand 100 mph wind. In this same area, another home lost its garage causing severe damage to the home. In this area, winds were estimated around 120 mph at the strongest point of the tornado's path. The tornado continued northeast crossing Lewisetta Road and Old Farm Lane. Here, the tornado weakened to EF1 but continued to damage homes and outbuildings. The tornado continued moving northeast for another three quarters of a mile before lifting in the Coan River. Several eye witnesses reported the tornado lifting once it moved into the Coan River before the storm reached Lewisetta.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:23 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the tornado touched down at May 3, 1:31 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 3, 1:31 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
131 PM EDT Mon May 3 2021
.SYNOPSIS...
A trough of low pressure will push east of the area tonight. Bermuda
high pressure returns Tuesday. A cold front crosses the area late
Wednesday. Another area of low pressure impacts the area Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1250 PM EDT Monday...
Low top convection (under 25K ft) conts across the nrn half of
the fa where the svr threat not as high as across the se where
ample heating has taken place. Also watching the line of tstms
starting to bow out east of RDU. These progged to track across
ern NC over the nxt svrl hrs. SPC has upgraded sern VA/ne NC to
a SLGHT risk for hail/winds as these storms march east.
PVS DSCN:
Sct convection across the nrn half of the fa this morning is
not that impressive as tops remain below 20K ft. Just some
beneficial rainfall. The cloud coverage and pcpn may limit how
strong storms get this aftrn. On the other hand, partial
sunshine and no pcpn across the south is allowing for ample
heating to occur. Am watching the on-going convection moving ne
across the NC piedmont attm. This has the ptntl to strenghten as
it shifts ne into the untapped airmass across the se this
aftrn. Otw, will cont with likely PoPs as the short range models
cont to show numerous echoes dvlpng in the moist airmass. We
remain in a MRGNL risk today with the threat wind gusts and
hail. lclly hvy downpours psbl as well. Highs upr 70s- lwr 80s.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 340 AM EDT Monday...
Summer like conditions return Tue after the first shortwave exits
out to sea and our next shortwave approaches the Appalachians.
Temperatures are forecast to rise into the upper 80s-low 90s on
Tue. Convective complexes are expected to develop well to our
south and west by late Tue aftn/Tue evening, with perhaps an
isolated tstm or two across the FA in the vicinity of a lee
trough. Will keep the forecast dry until ~20z/4 PM Tue. The next
shortwave approaches the area Tue night but convection to our
south/west will likely weaken as it approaches the area.
Therefore, will just maintain low PoPs (aob 30%) through Tue
night, with thunder chances confined to before 06z/2 AM. Lows
Tue night 65-70F.
The shortwave crosses the area on Wed as sfc low pressure tracks to
our north. The associated (trailing) cold front is progged to cross
the FA late Wed evening-Wed night. It is important to note that
the GFS is forecasting the front to cross the area ~6 hours
sooner than model consensus, but will continue to side with
blended guidance for the forecast attm. Will see shower chances
increase by late Wed AM, with scattered showers/tstms expected
across the area (especially central/east) by Wed aftn. Have
raised PoPs to 50% after 18z Wed for ern zones. Highs Wed in
upper 70s-mid 80s. SPC has outlooked the entire area in a
Marginal Risk for severe wx on Wed, and the main threat appears
to be isolated damaging wind gusts. The cold front will push
off the coast Wed night with 20-40% PoPs (for showers/tstms)
lingering across the SE third of the FA from 00-06z Thu.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
As of 130 PM EDT Monday...
Moisture increases late Thurs nite/Fri assctd with an apprchg wave
of low pres. Given the diffferent model solutions with this systm,
will cont a mstly cloudy/unsettled period with chc PoPs for now.
Lows Thurs nite mid 40s-lwr 50s. Highs Fri in the 60s. Pcpn ends
w-e Fri eve, then pt cldy. Lows in the 40s to near 50 se.
Dry with a warming trend this weekend as high pres builds into the
rgn. Highs Sat upr 60s-lwr 70s. Lows Sat nite in the 50s. Highs Sun
mid 70s-lwr 80. Convection chcs increase Mon. Highs upr 70s-mid 80s.
&&
.AVIATION /18Z MONDAY THROUGH FRIDAY/...
As of 130 PM EDT Monday...
Convection will move across the region over the next svrl hrs as
a trof of low pres traverses the area. Given the current radar
trends, began the period with VCSH most places and have a 2-3hr
TEMPO group for thunder. Not much wind assctd with the storms as
of this writing, but will have to watch the batch of storms heading
east from the NC coastal plain for signs of intensifying. Otw,
SCT-BKN MVFR/VFR CU into tonite. Winds generally south at 10-15
kts ut bcmg gusty in any storm.
OUTLOOK...
Mainly VFR Tue before shower/tstm chances increase Tue evening
into Tue night (and especially by Wed) as a cold front crosses
the area.
&&
.MARINE...
As of 655 AM EDT Monday...
Latest analysis reveals 1020+mb sfc high pressure well offshore
of the southeast US coast, as low pressure lifts NE well inland
over the mid-south. Meanwhile as a second low passes well north
of the waters. Resultant S-SW winds will continue this morning
~10-15 kt. Elevated terminals in the lower Bay and lower James
will occasionally gust to ~20kt this morning, but will cap
forecast at 15 kt with predominate winds under SCA levels. Winds
back slightly to the S-SE this aftn and tonight, before veering
back to the S-SW later tonight through Tuesday night 10-15 kt
as next system approaches from the west. That system then
crosses the Ohio Valley/eastern Great Lakes into ON/W QC later
Tue night into Wednesday, with associated sfc cold front pushing
across the waters late Wed night into Thursday. At this time,
appears likely that we'll see SCA conditions post-frontal during
this same period (Wednesday night into early Thu) before cool
high pressure builds into the region. Waves 2-3 ft, though some
4 to 5 footers possible in the Bay Wed night post-frontal. Sig.
seas over the coastal waters will avg 2-4 ft, but briefly build
to 4-5 ft Wed night into Thursday, before subsiding into late
week.
Looking ahead to the late week period, GFS remains the most
aggressive with developing a coastal low along the departing front
Fri. At this time, will lean toward the global consensus
(NBM/Superblend) with the GEFS in decent agreement with the
ECMWF/EPS solutions. This will translate to cooler conditions with
winds remaining W-NW through Sat, backing to the S/SW into early
next week as the western Atlantic ridge looks to re-establish
itself.
&&
.CLIMATE...
Record Highs for May 4:
Record
Location High Year
-------- ----- ----
Richmond 92 1965
Norfolk 92 1892
Salisbury 94 1913
Eliz. City 92 1938
Record Low Max for May 4:
Record
Location Low Max Year
-------- ------ ----
Richmond 66 1942
Norfolk 68 1878
Salisbury 66 2018
Eliz. City 71 2009
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ERI
NEAR TERM...MPR
SHORT TERM...ERI/MPR
LONG TERM...MPR
AVIATION...MPR
MARINE...MAM
CLIMATE...AKQHazardous weather outlook, May 3, 4:19 AM EDT, 10 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 419 AM EDT Mon May 3 2021 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-040830- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward- Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia- Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick- Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex- Mathews-Greensville-Sussex-Surry-James City-Southampton- Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- Accomack-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 419 AM EDT Mon May 3 2021 This Hazardous Weather Outlook is for southeast Maryland, northeast North Carolina, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. A few strong to severe thunderstorms are possible this afternoon and evening. Damaging wind gusts are the primary threat, and a few instances of hail are possible in the strongest storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a marginal risk for severe thunderstorms Wednesday afternoon and evening, with isolated damaging wind gusts being the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 3, 1:30 PM EDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
130 PM EDT Mon May 3 2021
VAZ075>077-031800-
Richmond-Northumberland-Westmoreland-
130 PM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
CENTRAL RICHMOND AND SOUTHEASTERN WESTMORELAND COUNTIES...
At 130 PM EDT, a strong thunderstorm was located over Warsaw, moving
northeast at 35 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
Locations impacted include...
Warsaw, Kinsale, Hague, Westmoreland, Ethel, Lyells, Threeway, Sandy
Point, Piney Grove, Kremlin and Oldhams.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3811 7660 3808 7654 3805 7652 3803 7652
3801 7654 3800 7657 3802 7654 3802 7656
3803 7657 3800 7659 3800 7662 3797 7663
3791 7678 3799 7684 3799 7685 3801 7686
3815 7661
TIME...MOT...LOC 1730Z 238DEG 32KT 3800 7676
FISHERSpecial weather statement, May 3, 1:35 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wakefield VA
135 PM EDT Mon May 3 2021
NCZ012-013-030-VAZ087-092-031815-
Hertford-Northampton-Bertie-Southampton-Greensville-
135 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BERTIE...
NORTHAMPTON...WESTERN HERTFORD...SOUTHERN GREENSVILLE AND
SOUTHWESTERN SOUTHAMPTON COUNTIES AND THE CITY OF EMPORIA...
At 135 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Littleton to 8 miles northwest of
Tarboro. Movement was northeast at 50 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.
Locations impacted include...
Roanoke Rapids, Emporia, Ahoskie, Murfreesboro, Garysburg, Rich
Square, Aulander, Boykins, Dahlia, Chowan University, Gaston, Conway,
Woodland, Seaboard, Lewiston Woodville, Powellsville, Roxobel, Green
Plain, Barley and Claresville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3601 7721 3606 7733 3611 7723 3616 7726
3621 7739 3624 7738 3632 7744 3631 7757
3634 7758 3641 7755 3648 7765 3651 7788
3654 7777 3659 7774 3673 7749 3671 7743
3674 7736 3623 7684 3595 7720
TIME...MOT...LOC 1735Z 231DEG 43KT 3644 7786 3602 7762
FISHERSpecial weather statement, May 3, 2:14 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Wakefield VA
214 PM EDT Mon May 3 2021
NCZ012>014-030-031-VAZ092-096-031900-
Hertford-Northampton-Bertie-Gates-Chowan-Southampton-Suffolk-
214 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERTIE...NORTHAMPTON...
HERTFORD...WESTERN GATES...CHOWAN AND SOUTHEASTERN SOUTHAMPTON
COUNTIES AND THE CITY OF FRANKLIN...
At 214 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rich Square to near Hinson. Movement
was northeast at 50 mph.
Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.
Locations impacted include...
Franklin, Ahoskie, Windsor, Murfreesboro, Rich Square, Aulander,
Gatesville, Chowan University, Ryland, Conway, Woodland, Winton,
Lewiston Woodville, Cofield, Powellsville, Roxobel, Colerain,
Harrellsville, Como and Tyner.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3590 7692 3586 7704 3594 7704 3594 7716
3609 7729 3611 7723 3616 7726 3621 7739
3632 7744 3639 7755 3670 7692 3619 7658
3611 7657 3602 7647 3601 7657 3606 7662
3601 7669 3588 7674 3588 7683 3581 7688
TIME...MOT...LOC 1814Z 221DEG 43KT 3630 7725 3576 7688
FISHERSpecial weather statement, May 3, 2:33 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Wakefield VA
233 PM EDT Mon May 3 2021
VAZ075>077-521-522-031915-
Richmond-Northumberland-Westmoreland-Western Essex-Eastern Essex-
233 PM EDT Mon May 3 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NORTHUMBERLAND...
RICHMOND...SOUTHEASTERN WESTMORELAND AND CENTRAL ESSEX COUNTIES...
At 232 PM EDT, a strong thunderstorm was located over Tappahannock,
moving east at 15 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Tappahannock, Warsaw, Callao, Farnham, Kinsale, Haynesville,
Dunnsville, Hague, Howertons, Wellford, Ethel, Threeway, Village,
Oldhams, Lyells, Naylors Beach, Kennard, Mount Landing, Brays Fork
and Gibeon.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3803 7656 3801 7655 3801 7656 3800 7655
3791 7651 3781 7689 3800 7696 3808 7672
3810 7664 3812 7660
TIME...MOT...LOC 1832Z 261DEG 15KT 3792 7686
FISHERSpecial weather statement, May 3, 2:56 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
256 PM EDT Mon May 3 2021
NCZ013>016-030>032-031945-
Pasquotank-Hertford-Bertie-Camden-Gates-Perquimans-Chowan-
256 PM EDT Mon May 3 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL CAMDEN...
PASQUOTANK...PERQUIMANS...NORTHEASTERN BERTIE...SOUTHEASTERN
HERTFORD...EASTERN GATES AND CHOWAN COUNTIES...
At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Colerain to near Woodley. Movement
was northeast at 55 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Elizabeth City, Hertford, Winfall, Gatesville, Elizabeth City State
University, Sunbury, Ryland, Weeksville, Powellsville, Colerain,
Harrellsville, Chapanoke, Cape Colony, Tyner, Snug Harbor, Nixonton,
Hobbsville, Belvidere, Rockyhock and Burgess.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3621 7702 3655 7662 3655 7659 3631 7621
3630 7621 3630 7617 3623 7605 3618 7600
3615 7600 3615 7606 3610 7621 3611 7627
3608 7641 3601 7651 3601 7658 3606 7662
3601 7669 3599 7668 3597 7671
TIME...MOT...LOC 1856Z 244DEG 48KT 3621 7681 3582 7633
FISHERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Wallops Is Stn, VA (KWAL), 12:00Z
7.0 hours before the tornado, 100 km from the path. May 3, 2021.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -762 J/kg
- Surface CAPE
- 30 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
Wallops Is Stn, VA (KWAL), 00:00Z
5.0 hours after it, 100 km from the path. May 4, 2021.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -151 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1228 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.4 K/km
The radar
The Norfolk radar (KAKQ), 117 km away, was scanning. The volume nearest the touchdown began at 19:01 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2021 tornado in VirginiaEvery tornado in Virginia since 1950Warnings in force in Virginia nowThe forecast where you are
The other tornadoes of May 3, 2021
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 3 | 8:08 AM CDT | EF1 | Monroe, KY | 0.5 | 60 | |||
| May 3 | 10:00 AM EDT | EF1 | Douglas, GA | 1.4 | 250 | $250,000 | ||
| May 3 | 10:22 AM EDT | EF1 | Fulton, GA | 5.7 | 400 | $250,000 | ||
| May 3 | 12:39 PM EDT | EF0 | Walton, GA | 1.4 | 200 | $100,000 | ||
| May 3 | 12:39 PM EDT | EF1 | York, SC | 0.5 | 150 | $350,000 | ||
| May 3 | 11:42 AM CDT | EF0 | Coffee, TN | 0.8 | 50 | $15,000 | ||
| May 3 | 12:54 PM EDT | EF1 | Madison, GA | 5.5 | 250 | |||
| May 3 | 1:29 PM EDT | EF0 | Oglethorpe, GA | 1.9 | 200 | $100,000 | ||
| May 3 | 1:41 PM EDT | EF1 | Elbert, GA | 0.1 | 25 | $50,000 | ||
| May 3 | 2:04 PM EDT | EF2 | Abbeville, SC | 29.4 | 150 | 1 | $115,000 | |
| May 3 | 2:23 PM EDT | EF0 | Stanly, NC | 1.5 | 150 | $50,000 | ||
| May 3 | 4:57 PM CDT | Unrated | Cass, IL | 0.5 | 50 | |||
| May 3 | 5:05 PM CDT | Unrated | Cass, IL | 1.5 | 100 | |||
| May 3 | 6:27 PM EDT | EF1 | Jefferson, WV | 1.8 | 125 | 1 | $100,000 | |
| May 3 | 5:27 PM CDT | Unrated | Sangamon, IL | 0.3 | 50 | |||
| May 3 | 6:02 PM CDT | EF0 | Hood, TX | 0.4 | 50 | $500 | ||
| May 3 | 6:10 PM CDT | Unrated | Sangamon, IL | 0.4 | 50 | |||
| May 3 | 6:14 PM CDT | Unrated | Sangamon, IL | 0.6 | 50 | |||
| May 3 | 7:10 PM CDT | Unrated | Hill, TX | 0.0 | 25 | |||
| May 3 | 8:14 PM EDT | EF0 | Frederick, MD | 0.8 | 200 | $150,000 | ||
| May 3 | 7:18 PM CDT | EF2 | Hill, TX | 3.4 | 150 | $350,000 | ||
| May 3 | 8:35 PM EDT | EF0 | Frederick, MD | 0.6 | 150 | $100,000 | ||
| May 3 | 7:41 PM CDT | EF0 | Collin, TX | 0.5 | 50 | $500 | ||
| May 3 | 8:47 PM EDT | EF0 | Carroll, MD | 0.2 | 75 | $50,000 | ||
| May 3 | 8:00 PM CDT | EF0 | Johnson, TX | 0.2 | 50 | $500 | ||
| May 3 | 9:37 PM EDT | EF0 | Lawrence, PA | 0.2 | 50 | |||
| May 3 | 8:43 PM CDT | EF2 | Ellis, TX | 5.4 | 659 | 8 | $1.5 million | |
| May 3 | 9:33 PM CDT | EF1 | Sequoyah, OK to AR | 28.8 | 2,200 | 1 | $16 million | |
| May 3 | 9:36 PM CDT | EF1 | Sequoyah, OK to AR | 10.3 | 900 | $110,000 | ||
| May 3 | 10:06 PM CDT | EF1 | Crawford, AR | 2.7 | 300 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.